Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 93, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 22, 2014, 12:03 PM CDT for Elmore County, Macon County, Tallapoosa County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2014, 12:03 PM CDT (17:03 UTC)
- Expired
- Jun 22, 2014, 12:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Elmore County, AL, Macon County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 3 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 12:15 PM CDT | TSTM WND DMG | 1 E Tallassee, AL | A COUPLE OF TREES DOWN IN THE CITY OF TALLASSEE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1774 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
330
WUUS54 KBMX 221703
SVRBMX
ALC051-087-123-221730-
/O.NEW.KBMX.SV.W.0093.140622T1703Z-140622T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 PM CDT SUN JUN 22 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
NORTHWESTERN MACON COUNTY IN SOUTHEAST ALABAMA...
SOUTH CENTRAL TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 1230 PM CDT
* AT 1159 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR TALLAPOOSA CITY...OR NEAR
TALLASSEE...AND MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
TALLASSEE...TALLAPOOSA CITY...REEVES AIRPORT...LIBERTY CITY...
FRANKLIN...REELTOWN AND UPHAPEE CREEK.
THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 32 THROUGH 38...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3244 8565 3243 8576 3244 8585 3244 8589
3244 8601 3268 8598 3267 8570 3260 8570
TIME...MOT...LOC 1703Z 305DEG 7KT 3258 8587
$$
05/MA1 follow-up statement
590
WWUS54 KBMX 221713
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1213 PM CDT SUN JUN 22 2014
ALC051-087-123-221730-
/O.CON.KBMX.SV.W.0093.000000T0000Z-140622T1730Z/
ELMORE AL-MACON AL-TALLAPOOSA AL-
1213 PM CDT SUN JUN 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
TALLAPOOSA...NORTH CENTRAL MACON AND SOUTHEASTERN ELMORE COUNTIES
UNTIL 1230 PM CDT...
AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR TALLAPOOSA CITY...OR NEAR
TALLASSEE...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
TUSKEGEE...TALLAPOOSA CITY...REEVES AIRPORT...LIBERTY CITY...
FRANKLIN...REELTOWN...UPHAPEE CREEK AND MOTON FIELD MUNICIPAL
AIRPORT.
THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 32 THROUGH 38...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3244 8565 3243 8576 3244 8585 3244 8589
3244 8596 3267 8592 3267 8570 3260 8570
TIME...MOT...LOC 1713Z 305DEG 7KT 3257 8585
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:58 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 22, 10:58 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1058 AM CDT SUN JUN 22 2014 .UPDATE... MORNING UPDATE. && .DISCUSSION... ON A WHOLE THE FORECAST FOR TEMPERATURES ARE GOOD. WITH THE ADDED CLOUD COVER IN THE SOUTH THIS MORNING THE TEMPERATURES HAVE NOT RISEN AS QUICKLY...BUT THAT SKY COVER HAS BEEN MAINLY HIGH SO THERE STILL HAS BEEN SOME HEATING. OVER THE PAST HOUR THERE HAS BEEN SOME BREAKS SO THERE WILL BE PLENTY OF DIFFERENTIAL HEATING AROUND FOR THIS AFTERNOON. ONE OTHER INTERESTING FEATURE NOTED THIS MORNING WAS A CLOUD BOUNDARY THAT WAS EVER SO SLIGHTLY SLIDING SOUTH. BELIEF IS THAT THIS WAS THE BOUNDARY THAT HELPED TRIGGER THE MORNING SHOWERS AND THUNDERSTORMS ACROSS THE NORTH. THIS BOUNDARY IS THOUGHT TO BE A LEFT OVER BOUNDARY FROM YESTERDAY EVENING CONVECTION ACROSS TENNESSEE/NORTHERN ALABAMA. IT HAS SINCE SLOWED DOWN AND IS EVIDENT WITH THE THICKER CLOUD COVER FROM NORTHERN PICKENS COUNTY OVER TO RANDOLPH COUNTY. SO WITH THAT IN MIND THINKING THE BEST POPS FOR THE AFTERNOON WILL BE ALONG AND SOUTH OF THIS LINE. ADJUSTED POPS FOR THESE AREAS. THIS ANALYSIS AGREES WITH THE LATEST HRRR RUN AS WELL...SO CONFIDENCE IS FAIRLY HIGH. ONE OTHER CHANGE TO THE FORECAST WAS TO INCLUDE ISOLATED SEVERE STORMS IN THE HWO. THIS WAS DONE MAINLY BECAUSE OF THE MICROBURST POTENTIAL ACROSS THE AREA. FROM THE MODEL SOUNDINGS... LOCAL TOOLS...AND BMX SOUNDING...THERE IS A MODERATE TO HIGH POTENTIAL FOR THESE MICROBURST TO OCCUR THIS AFTERNOON. UPDATES ARE OUT. 16 && .AVIATION... 12Z TAF DISCUSSION. HAD SOME AREAS OF LIGHT FOG AROUND SUNRISE THIS MORNING FOR A FEW TERMINALS...BUT THAT FOG SHOULD MIX OUT QUICKLY THROUGH 13Z. VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD...WITH SHOWERS AND STORMS EXPECTED TO DEVELOP THROUGH THE DAY. KEPT MENTION OF VCTS IN THE TAF FROM THE PREVIOUS ISSUANCE BUT ALSO ADDED IN VCTS FOR KBHM AND KEET DUE TO STORMS DEVELOPING ACROSS NORTHWEST ALABAMA MOVING SOUTHEASTWARD THIS MORNING. STORMS SHOULD GRADUALLY DECREASE IN COVERAGE THROUGH THE EVENING HOURS TONIGHT ENOUGH TO TAKE OUT MENTION OF VCTS THROUGH THE END OF THE PERIOD. SURFACE WINDS WILL PREVAIL MAINLY OUT OF THE NORTHWEST THROUGH THE PERIOD. 56/GDG && .PREV DISCUSSION... /ISSUED 430 AM CDT SUN JUN 22 2014/ IT APPEARS THAT THE UPPER LEVEL RIDGE THAT HAD HELPED KEEP CONVECTION TO A RELATIVE MINIMUM ACROSS CENTRAL ALABAMA THE PAST COUPLE DAYS WILL BREAK DOWN TODAY AND ALLOW SHORTWAVE ENERGY TO COME INTO THE AREA FROM THE WEST. THIS WILL LIKELY LEAD TO MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY (FOR A PORTION OF CENTRAL ALABAMA...ANYWAY) THAN WHAT WE SAW THE LAST COUPLE OF DAYS. USING MODEL PRECIPITABLE WATER FORECASTS AS A GUIDE...IT APPEARS THAT THE BEST RAIN CHANCES WILL BE IN THE SOUTHWEST TODAY...AND WILL GO WITH LIKELY POPS THERE. THE ADDED MOISTURE...GREATER RAIN COVERAGE...AND LOWERED HEIGHTS SHOULD ALSO LEAD TO SLIGHTLY LOWER TEMPERATURES TODAY. BEYOND TODAY...MODEL FORECASTS SUGGEST THAT WE COULD BE IN FOR ANOTHER SEVERAL DAY PERIOD OF INCREASED RAIN COVERAGE. THE SUPPRESSIVE UPPER LEVEL RIDGE WILL REMAIN ON HIATUS...AND LOW LEVEL FLOW WILL BRING A STEADY SUPPLY OF GULF MOISTURE INTO THE REGION THROUGH AT LEAST THE MIDDLE OF THE UPCOMING WEEK. BY THE END OF THE WEEK...WE START GETTING MIXED SIGNALS FROM THE MODELS ON WHETHER OR NOT THE SOUTHEAST RIDGE RETURNS. /61/ && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 90 68 89 69 85 / 20 20 60 50 60 ANNISTON 90 69 88 70 85 / 30 20 60 50 60 BIRMINGHAM 90 71 89 71 87 / 40 40 60 50 60 TUSCALOOSA 91 72 90 71 90 / 50 40 60 50 60 CALERA 90 72 88 71 87 / 50 40 60 50 60 AUBURN 90 70 87 69 85 / 50 30 60 50 60 MONTGOMERY 92 72 89 71 88 / 60 40 60 50 60 TROY 91 71 88 71 89 / 70 40 60 50 60 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 22, 11:56 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1156 AM CDT SUN JUN 22 2014 ALZ011>015-017>050-231700- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1156 AM CDT SUN JUN 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED DAMAGING WINDS IN EXCESS OF 60 MPH...AS WELL AS HAIL GREATER THAN ONE INCH WILL BE POSSIBLE THROUGH 7 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THROUGH 7 PM.
In the hours before
Special weather statement, Jun 22, 11:46 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1146 AM CDT SUN JUN 22 2014
ALZ037-045-047-221730-
LEE AL-MACON AL-TALLAPOOSA AL-
1146 AM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...NORTHERN
MACON AND WESTERN LEE COUNTIES UNTIL 1230 PM CDT...
AT 1146 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TALLAPOOSA CITY...OR 6 MILES NORTHEAST OF
TALLASSEE...MOVING EAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NOTASULGA...
LIBERTY CITY...
UPHAPEE CREEK...
I 85 REST AREA...
LOACHAPOKA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3240 8563 3254 8589 3262 8590 3263 8589
3266 8590 3269 8590 3263 8554
TIME...MOT...LOC 1646Z 289DEG 11KT 3259 8581The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:39 PM CDT | Special Weather Statement | BMX | Winston | 51 min |
| Jun 22, 11:46 AM CDT | Special Weather Statement | BMX | Macon | 44 min |
| Jun 22, 12:15 PM CDT | Special Weather Statement | BMX | Perry | 45 min |
| Jun 22, 12:29 PM CDT | Special Weather Statement | BMX | Macon | 46 min |
| Jun 22, 12:43 PM CDT | Special Weather Statement | BMX | Elmore | 47 min |
| Jun 22, 12:50 PM CDT | Special Weather Statement | BMX | Greene | 40 min |
| Jun 22, 12:59 PM CDT | Special Weather Statement | BMX | Bullock, Russell | 46 min |
| Jun 22, 1:04 PM CDT | Special Weather Statement | BMX | Autauga, Perry | 56 min |
| Jun 22, 1:14 PM CDT | Special Weather Statement | BMX | Russell | 46 min |
| Jun 22, 1:30 PM CDT | Special Weather Statement | BMX | Elmore | 60 min |
| Jun 22, 1:57 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 33 min |
| Jun 22, 2:00 PM CDT | Special Weather Statement | BMX | Autauga, Dallas | 60 min |
| Jun 22, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 36 min |
| Jun 22, 2:23 PM CDT | Special Weather Statement | BMX | Marengo | 52 min |
| Jun 22, 2:30 PM CDT | Special Weather Statement | BMX | Sumter | 45 min |
| Jun 22, 2:34 PM CDT | Special Weather Statement | BMX | Bullock | 41 min |
| Jun 22, 2:41 PM CDT | Special Weather Statement | BMX | Lowndes, Montgomery | 64 min |
| Jun 22, 2:59 PM CDT | Special Weather Statement | BMX | Bibb | 31 min |
| Jun 22, 3:28 PM CDT | Special Weather Statement | BMX | Talladega | 32 min |
| Jun 22, 3:33 PM CDT | Special Weather Statement | BMX | St. Clair | 42 min |
| Jun 22, 4:09 PM CDT | Special Weather Statement | BMX | Blount | 51 min |
| Jun 22, 4:26 PM CDT | Special Weather Statement | BMX | Jefferson | 49 min |
| Jun 22, 5:20 PM CDT | Special Weather Statement | BMX | Shelby | 25 min |
| Jun 22, 5:26 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 34 min |
| Jun 22, 5:44 PM CDT | Special Weather Statement | BMX | Shelby | 46 min |
| Jun 22, 5:50 PM CDT | Special Weather Statement | BMX | Talladega | 40 min |
| Jun 22, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 35 min |
| Jun 22, 6:53 PM CDT | Special Weather Statement | BMX | Marion | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.